Florida, 2017

Lightning Strike in Florida, January 7, 2017

January 7, 2017 · NWS MLB · 1 event in 1 county or zone

A line of strong thunderstorms moved quickly east across Volusia County early in the morning, crossing Ponce Inlet prior to sunrise. A fisherman on the north jetty was injured when lightning struck his fishing pole.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A line of strong thunderstorms moved quickly east across Volusia County early in the morning, crossing Ponce Inlet prior to sunrise. A fisherman on the north jetty was injured when lightning struck his fishing pole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 7, 5:00 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 7, 5:00 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
500 AM EST Sat Jan 7 2017

.DISCUSSION...

...Fast moving showers and storms tapering off through early
afternoon...

...Coldest temperatures and wind chills of the winter season are
headed for east central Florida tonight...

...Very dangerous marine conditions with building seas and string
winds gusting to gale force late today into Sunday....

Current...Arctic frontal boundary remains Q-stationary for the time
being, draped across north Florida, as the second of two waves of
pressure begins to track ENE across north FL. Radar and IR satellite
imagery show multiple convective bands along and ahead of the front
pushing E to ENE toward and into ECFL. Despite widespread cloud
cover freshening S to SW flow had kept temps into the L70s across the
southern half of the CWA, and M-U60s to the north.

Today...Bands of fast-moving showers and storms will continue to
move into and across the CA from through sunrise. Higher coverage
and intensity of activity will shift southward from post-sunrise
into the early afternoon. There remains some small potential for
some convective elements to produce brief strong wind gusts given
modest instability (CAPEs to around 0.5K JKG-1), strong jet-forced
ascent, and 40-50KT SW-WSW H85 flow seen in CCAFS 915MHz DRWP data.
Main convective potential shifts south of the area by late afternoon
with a few trailing/weakening shower bands through sunset.

Cold front and associated wind shift will reach I-4 by mid-morning
and the Lake O/Jupiter Inlet by early afternoon. Strong CAA on NW to
NNW BLYR flow approaching 20KT will cause temps to fall from early
highs near their current readings, with only a few degrees worth of
diurnal temp rise across the southern CWA.

Tonight...Coldest temps and WCIs of the season thus far are poised
to overspread ECFL tonight as strong CAA continues in the surge of
20-25KT northerly boundary layer flow. Overall MOS temps came in a
degree or two cooler, primarily owing to surface/BLYR winds being a
bit stronger. This brings the threat of a light advective freeze to
the far northern CWA, where a Freeze Warning has been hoisted for
late tonight. WCI's are now progged to drop below local Advisory
criteria of 35F/2+ hours over a large portion of the CWA, with the
only "saving grace" for the Treasure Coast counties w/r/t both temps
and WCIs being the quick veering to north, which results in a slight
onshore trajectory.

Sun-Mon...Sunrise Sun will find very cold conditions to start the
day...much below normal. Stout Nrly sfc winds will persist from the
overnight period. Solar heating tries to overcome the cold air
advection...but with daylight hours on the short side looks like max
temps in the 50s will be the best the local atmosphere can pull
off...except lower 60s along the Treasure Coast. High pressure will
continue to build over the E-CONUS skewing toward the Carolina
coastal region into Mon. Winds will become progressively NE Sun into
Mon to commence shutdown of continental air and assume a familiar
maritime component. Warmer Mon in the 60s after another chilly
morning. Min temps U30 north Lake County to L50s lower Treasure
Coast.

Mid-Late Week...Indications remain for a slow moderating trend as NE
winds veer E in an increasing fetch resulting from sfc high pressure
moving off the Carolina coast and local gradient winds slackening.
This pattern will support widely scattered maritime showers for the
adjacent waters and coastal zone thru mid-week in the presence of a
subtle coastal trough. Max temps warming from the L70s on Tue onward
to U70s by end of period. Min temps 50s most places inland to L60s
on coast...warming to L60s most places by weeks end.

&&

.AVIATION...Numerous SHRA/TS progged for ISM-TIX through about 15-
16Z, ending rapidly from N-S, with bulk of the activity south of
KSUA by 20-21Z. Strong surge of NW-N winds of 15-20KT with frequent
gusts 20-25KT, and a little higher for the coastal aerodromes tonight
into Sunday.

&&

.MARINE...Today-Tonight. No change to the forecast philosophy other
than to upgrade the Gale Watch to a Warning upon coordination with
adjacent offices. Fresh to strong SW winds will shift to NW today
and north tonight, increasing to 25-30KT with gusts to gale force.
Seas building to 8-11FT near shore and 12-15FT offshore by tonight.

Sun...N-NE winds 20-30 knots gusting to gale force will support
current Gale Warning thru Sun afternoon. Seas 7 to 10 feet nearshore
waters and 10 to 12 feet offshore water...but up to 15 feet in the
gulf stream. An expansive sfc high pressure over the E-CONUS will
transition toward the Mid-Atlantic coast.

Mon-Wed...Gradually improving conditions from early part of week
into mid-week, but SCA-SCEC conditions likely to persist at least
thru Tue. Elongating sfc high pressure slides off the Mid-Atlantic
to turn the winds to a more easterly component while slackening the
gradient a bit. Seas gradually subsiding to SCEC conditions offshore
by Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  36  52  43 /  80  10  10  20
MCO  68  37  55  44 /  80  10   0  10
MLB  71  43  59  49 /  80  20  20  20
VRB  74  48  61  52 /  80  20  20  30
LEE  65  32  53  39 /  80   0   0  10
SFB  67  36  54  44 /  80  10   0  10
ORL  67  37  54  45 /  80  10   0  10
FPR  75  48  61  52 /  80  20  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Chill Advisory from 1 AM to 9 AM EST Sunday for Coastal
     Volusia County-Orange-Osceola-Seminole-Southern Lake County.

     Freeze Warning from 4 AM to 8 AM EST Sunday for Inland Volusia
     County-Northern Lake County.

     Wind Chill Advisory from 10 PM this evening to 10 AM EST Sunday
     for Inland Volusia County-Northern Lake County.

     Wind Chill Advisory from 4 AM to 8 AM EST Sunday for Northern
     Brevard County-Okeechobee-Southern Brevard County.

AM...Small Craft Advisory for winds from 7 AM this morning to 4 PM
     EST this afternoon for Flagler Beach to Volusia-Brevard
     County Line 0-20 nm-Sebastian Inlet to Jupiter Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 0-20 nm.

     Gale Warning from 4 PM this afternoon to 4 PM EST Sunday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

     Gale Warning from 7 AM this morning to 4 PM EST Sunday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Cristaldi
LONG TERM....Sharp
AVIATION...Cristaldi
Hazardous weather outlook, Jan 7, 5:47 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
547 AM EST SAT JAN 7 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
547 AM EST SAT JAN 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
FAST MOVING SHOWERS AND STORMS AHEAD OF A STRONG ARCTIC COLD FRONT
WILL CONTINUE THROUGH EARLY MORNING NORTH OF THE INTERSTATE FOUR
CORRIDOR. THE HIGHEST STORM CHANCES WILL SHIFT SOUTH INTO OSCEOLA
AND BREVARD COUNTIES BY MID MORNING, THEN INTO THE LAKE OKEECHOBEE
AND TREASURE COAST REGIONS DURING THE LATE MORNING. BY EARLY
AFTERNOON, STORMS ARE EXPECTED TO BE SOUTH OF THE REGION AS COLDER
AIR SURGES SOUTHWARD INTO EAST CENTRAL FLORIDA BEHIND THE FRONT.

SHOWERS AND STORMS WILL MOVE EASTWARD AT 40 TO 50 MPH THIS MORNING
AND COULD CONTAIN STRONG TO MARGINALLY SEVERE WIND GUSTS CAPABLE
OF PRODUCING MINOR DAMAGE, ALONG WITH CLOUD TO GROUND LIGHTNING
STRIKES.

.MARINE THUNDERSTORM GUST IMPACT...
THESE STORMS WILL ALSO PRODUCE WIND GUSTS OF 34 KNOTS OR HIGHER
OVER INLAND LAKES, THE INTRACOASTAL AND NEAR SHORE ATLANTIC
WATERS.

.WIND AND SEA IMPACT...
BEHIND THE COLD FRONT AND ITS STORMS, STRONG AND GUSTY NORTHWEST
TO NORTH WINDS OF 25 TO 30 KNOTS WILL SURGE SOUTHWARD ACROSS THE
ATLANTIC WATERS. WIND GUSTS TO AROUND GALE FORCE ARE EXPECTED,
WITH SEAS BUILDING AS HIGH AS 8 TO 11 FEET NEAR SHORE AND 12 TO 15
FEET WELL OFFSHORE AND OVER THE GULF STREAM BY TONIGHT. BOATERS
SHOULD REMAIN IN PORT AS A GALE WARNING WILL GO INTO EFFECT LATER
TODAY.

.EXCESSIVE COLD IMPACT...
NORTHWEST TO NORTH WINDS OF 15 TO 20 MPH FROM LATE THIS AFTERNOON
THROUGH TONIGHT WILL PUSH THE COLDEST AIR OF THE SEASON SOUTHWARD
ACROSS EAST CENTRAL FLORIDA TONIGHT. WIDESPREAD TEMPERATURES IN
THE 30S AND 40S ARE EXPECTED OVER ALL BUT THE IMMEDIATE SPACE AND
TREASURE COASTS.

BY SUNRISE ON SUNDAY, TEMPERATURES ACROSS NORTH LAKE AND VOLUSIA
COUNTIES ARE EXPECTED TO DROP TO BETWEEN 30 AND 32 DEGREES, AND
A FREEZE WARNING HAS BEEN ISSUED FOR THESE AREAS. RESIDENTS WILL
NEED TO TAKE ACTION TO PROTECT COLD SENSITIVE PETS AND PLANTS.

ADDITIONALLY, OVERNIGHT WIND CHILL READINGS WILL DROP INTO THE 20S
AND LOWER 30S FOR A LARGE PART OF THE REGION. A WIND CHILL ADVISORY
WILL BE IN EFFECT TONIGHT FOR ALL INLAND COUNTIES AS FAR SOUTH AS
LAKE OKEECHOBEE, AND FOR VOLUSIA AND INLAND SECTIONS OF BREVARD
COUNTY. PERSONS WHO WILL BE OUTDOORS LATE TONIGHT AND EARLY SUNDAY
MORNING WILL NEED TO DRESS APPROPRIATELY FOR THE COLD WEATHER. BE
SURE TO COVER EXPOSED SKIN, AND INCLUDE A HAT, GLOVES, AND LAYERS
OF CLOTHING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE COLD WEATHER WILL LINGER OVER EAST CENTRAL FLORIDA THROUGH
SUNDAY NIGHT, WITH ANOTHER VERY CHILLY MONDAY MORNING EXPECTED
AWAY FROM THE COAST. HAZARDOUS WINDS AND SEAS OVER THE ATLANTIC
WILL LINGER THROUGH THE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE
NEEDED.

CRISTALDI

In the hours before

Special weather statement, Jan 7, 2:22 AM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
222 AM EST SAT JAN 7 2017

FLZ041-044-141-070845-
Inland Volusia County FL-Northern Lake County FL-
Coastal Volusia County FL-
222 AM EST SAT JAN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE AND VOLUSIA
COUNTIES UNTIL 345 AM EST...

At 216 AM EST, Doppler radar was tracking strong to severe
thunderstorms moving onshore of the West Central Florida coast near
Crystal River and moving quickly inland to the east at 40 to 50 mph.

These storms will sweep across the peninsula north of a line from
Leesburg...to Deland...to Daytona Beach. Residents in northern Lake
and Volusioa Counties should listen for possible warnings.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms. Isolated severe storms may produce winds to 60 mph and
large hail. An isolated tornado cannot be ruled out.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

LAT...LON 2943 8108 2908 8091 2887 8145 2878 8195
      2896 8195 2896 8166 2905 8166 2906 8164
      2928 8164 2932 8168 2938 8145 2940 8143
      2926 8142 2927 8115 2941 8116
TIME...MOT...LOC 0716Z 240DEG 48KT 2902 8231

DWS
Special weather statement, Jan 7, 4:17 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
417 AM EST SAT JAN 7 2017

FLZ041-044-141-071015-
Inland Volusia County FL-Northern Lake County FL-
Coastal Volusia County FL-
417 AM EST SAT JAN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY
AND EXTREME NORTH LAKE COUNTY UNTIL 515 AM EST...

At 413 AM EST, Doppler radar was tracking strong thunderstorms over
central Marion County about 15 miles west of Lake George moving
quickly east at 45 to 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Pierson and Barberville.

LAT...LON 2922 8101 2912 8164 2928 8164 2932 8168
      2938 8145 2940 8142 2926 8142 2927 8115
      2941 8116 2943 8111
TIME...MOT...LOC 0913Z 255DEG 45KT 2927 8180

DWS
Special weather statement, Jan 7, 5:16 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
516 AM EST SAT JAN 7 2017

FLZ041-044-071115-
Inland Volusia County FL-Northern Lake County FL-
516 AM EST SAT JAN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE AND NORTHWESTERN
VOLUSIA COUNTIES UNTIL 615 AM EST...

At 513 AM EST, Doppler radar was tracking strong thunderstorms near
Wildwood and just southwest of Lake George, moving northeast at 50
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...Lady Lake, Leesburg, Eustis, Tavares,
Deltona, and DeLand.

LAT...LON 2896 8195 2896 8166 2905 8166 2906 8164
      2928 8164 2932 8168 2940 8142 2926 8142
      2926 8133 2889 8112 2885 8136 2888 8136
      2884 8139 2878 8178 2878 8195
TIME...MOT...LOC 1013Z 244DEG 48KT 2889 8210

DWS
Special weather statement, Jan 7, 6:01 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
601 AM EST SAT JAN 7 2017

FLZ141-071145-
Coastal Volusia County FL-
601 AM EST SAT JAN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 645
AM EST...

At 600 AM EST, Doppler radar was tracking strong thunderstorms near
DeLand Springs moving northeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach and
Edgewater.

LAT...LON 2943 8107 2909 8090 2894 8079 2889 8111
      2902 8120 2926 8133 2927 8115 2941 8116
TIME...MOT...LOC 1100Z 243DEG 44KT 2914 8123

DWS
Special weather statement, Jan 7, 6:41 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
641 AM EST SAT JAN 7 2017

FLZ041-044-046-141-071230-
Inland Volusia County FL-Northern Lake County FL-
Coastal Volusia County FL-Seminole FL-
641 AM EST SAT JAN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEMINOLE AND CENTRAL
VOLUSIA COUNTIES UNTIL 730 AM EST...

At 640 AM EST, Doppler radar was tracking strong thunderstorms over
Orange City, moving east at 45 to 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Sanford and DeLand.

LAT...LON 2909 8090 2880 8069 2878 8140 2899 8146
      2920 8095
TIME...MOT...LOC 1140Z 248DEG 43KT 2894 8133

dws

The radar

The Melbourne radar (KMLB), 110 km away, was scanning. The volume nearest the first event began at 11:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Volusia

When
January 7, 6:41 AM EST
Where
Volusia County, 2.21 mi NNE of Ellison Acres
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.078, -80.913

A line of strong thunderstorms moved quickly east across Volusia County early in the morning, crossing Ponce Inlet prior to sunrise. A 55 year old male was injured when lightning struck the fishing pole he was holding. The injured man called first responders and was then transported to a local hospital. The victim suffered burns on his right arm, hand and abdominal area and was reported in stable condition several days after the incident.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668992.